Review of Abnormal Laboratory Test Results and Toxic Effects Due to Use of Herbal Medicines

Amitava Dasgupta
2003 American Journal of Clinical Pathology  
A b s t r a c t Herbal medicines are used widely in the United States, and according to a recent survey, the majority of people who use herbal medicines do not inform their physicians about their use. Herbal medicines can cause abnormal test results and confusion in proper diagnosis. Herbal medicines can alter test results by direct interference with certain immunoassays. Drugherb interactions can result in unexpected concentrations of therapeutic drugs. For example, low concentrations of
more » ... entrations of several drugs (eg, cyclosporine, theophylline, digoxin) can be observed in patients who initiated self-medication with St John's wort. Herbal medicines can alter physiology, and these changes can be reflected in abnormal test results. For example, kavakava can cause drug-induced hepatitis, leading to unexpected high concentrations of liver enzymes. Use of toxic herbal products such as ma huang (an ephedracontaining herbal product), Chan Su, and comfrey may cause death. Other toxic effects of herbal medicines include cardiovascular toxic effects, hematologic toxic effects, neurotoxic effects, nephrotoxic effects, carcinogenic effects, and allergic reactions.
doi:10.1309/p024k7vrddpjctvn pmid:12866383 fatcat:wqyhnkkwqzdizege2ajhbinqle